MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 MIRAGE; WIRE, GUIDE, CATHETER

MICRO THERAPEUTICS, INC. DBA EV3 MIRAGE; WIRE, GUIDE, CATHETER
Model Number 103-0608
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/25/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information that a mirage guidewire was stuck in a marathon catheter.Physician was treating a ruptured arteriovenous malformation (avm) case in which onyx embolization was planned.Main feeder was from left anterior cerebral artery (aca), physician took this marathon over mirage and reached inside the avm nidus.While taking out this mirage, it was not coming out of marathon.So physician had to take out both of these marathon & mirage, then he took new marathon & mirage and completed the procedure with onyx embolization.The catheter was flushed as per instructions for use (ifu).  the access vessel was the left aca with a diameter of 2.4mm.No symptoms were reported.Additional information was received indicating the guidewire was able to pass the catheter hub.There was no damage found to the catheter.The guidewire tip was shaped.There was no kink or damage found on the guidewire.
 
Additional Manufacturer Narrative
Product analysis: #705037855:equipment used: video inspection system (m-81850), ruler (m-83360), camera (panasonic lumix dmc-zs5) drawing(s) referenced: dwgs105-5056 rev.H as found condition: the mirage guidewire and marathon micro catheter was returned for analysis within a shipping box; within an opened marathon outer carton; within an opened marathon inner pouch and within a dispenser coil.The opened mirage outer carton and inner pouch were also returned.Visual inspection/damage location details: no flash or hub mold were found within the hub.No damages or irregularities were found with the marathon hub.The marathon micro catheter was found bent at ~8.6cm from the distal end.No damages or irregularities were found with the distal tip and marker band.The mirage guidewire tip coil was found extending out the micro catheter tip ~2.0cm.The marathon micro catheter was flushed, and water did not exit the distal end.The guidewire was found stuck within the micro catheter and could not be extracted.The micro catheter was cut to remove the guidewire.Dried blood was found within the marathon micro catheter.The guidewire tip coil was found stretched/broken with the pusher not returned for analysis.Testing/analysis: the marathon total length was measured to be ~173.6cm and the useable length was measured to be ~167.5cm which is within specification (specification: total (ref) = 170.0cm; usable = 165cm ± 2.5cm).The marathon micro catheter hub inner diameter was measured to be 0.0150¿ (specification: 0.015¿ minimum) and the distal inner diameter was measured to be 0.0125¿ (specification: 0.012¿ minimum) and found to be within specification.Resistance testing could not be performed as the micro catheter was destroyed during the extraction of the guidewire.Conclusion: based on the device analysis and reported information, the customer report of ¿catheter resistance¿ and ¿gw resistance inside catheter¿ were confirmed as the returned guidewire was found stuck within the micro catheter.It is possible the catheter bend and the dried blood caused the resistance as the guidewire was found with dried blood within the kinked micro catheter.It is likely insufficient continuous flush was performed, causing blood to backflow back up within the micro catheter.Other possible causes of resistance are patient vessel tortuosity, guidewire/delivery system damage, or devices not hydrated prior to procedure.Customer reported catheter was flushed per ifu, no damage was found with the catheter, guidewire tip was shaped, and no damages were found with the guidewire.The guidewire stretching/break is likely due to the resistance.The mirage guidewire is compatible for use with the marathon micro catheter.Ngod10 2022-08-11.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
MIRAGE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15274917
Report Number2029214-2022-01427
Device Sequence Number14986976
Product Code DQX
UDI-Device Identifier00763000294120
UDI-Public00763000294120
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K124007
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/12/2023
Device Model Number103-0608
Device Catalogue Number103-0608
Device Lot NumberB133048
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/12/2022
Initial Report FDA Received Date08/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/14/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age62 YR
Patient SexMale